Alert archive / Minnesota / Special Weather Statements in 2009
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 7, 2009, 10:39 PM CDT for Sibley County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2009, 10:39 PM CDT (03:39 UTC)
- Expired
- Aug 7, 2009, 11:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
County Sibley County, MN
The radar
The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS83 KMPX 080339
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT FRI AUG 7 2009
MNZ067-075-080430-
NICOLLET-SIBLEY-
1039 PM CDT FRI AUG 7 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER NICOLLET AND SIBLEY
COUNTIES THROUGH 1130 PM CDT...
AT 1035 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAFAYETTE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE.
WINTHROP.
NEW SWEDEN.
GAYLORD.
NEW AUBURN.
ARLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4447 9460 4463 9436 4463 9426 4471 9425
4472 9421 4472 9411 4458 9389 4455 9391
4454 9390 4453 9391 4434 9442
TIME...MOT...LOC 0339Z 227DEG 28KT 4448 9440
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:30 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 6:30 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 630 PM CDT FRI AUG 7 2009 .DISCUSSION... TONIGHT...SFC WARM FRONT DEVELOPING FROM NORTHERN NEBRASKA EASTWARD INTO NORTHWEST IOWA AND EXTENDING INTO SOUTHEASTERN IOWA THIS AFTERNOON...IN CONJUNCTION WITH LOW PRESSURE ACROSS THE CENTRAL/EASTERN DAKOTAS... WILL PUSH NORTHWARD THROUGH THE EVENING. WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH EJECTING FROM EASTERN COLORADO INTO WESTERN NEBRASKA. VERY WARM MID LEVEL AIR ACROSS FAR SOUTHWESTERN MN INTO SD/NE/IA WILL CONTINUE TO LIMIT CONVECTIVE DEVELOPMENT A LITTLE LONGER. ABUNDANT STRATUS FOLLOWING THIS MORNING/S RAIN CONTINUES ACROSS THE AREA WHICH HAS KEPT SFC BASED INSTABILITY FROM DEVELOPING IN THE CWA. ELEVATED INSTABILITY IS IN PLACE WITH SFC BASED INSTABILITY STILL EXPECTED TO PUSH NORTHWARD INTO THE SOUTHWESTERN AND SOUTHERN CWA THROUGH THE EVENING. BASED ON CURRENT TRENDS AND LOCATION OF WARM FRONT AND UPPER WAVE CONVECTION IS EXPECTED TO DEVELOP IN THE SD/IA/NE TRI-STATE BORDER AREA BY AROUND 00Z. MAIN QUESTION REVOLVES AROUND EVOLUTION OF CONVECTION THROUGH THE EVENING AND ASSOCIATED SEVERE POTENTIAL. THE WARM FRONT LOOKS TO REMAIN ACROSS FAR NORTHERN IOWA THROUGH 00Z AND MAY BE AS FAR NORTH AS THE EXTREME SOUTHWESTERN CWA 03Z. MAIN AREA OF CONVECTION IS EXPECTED TO MOVE EASTWARD ALONG OR JUST SOUTH OF THE MN/IA BORDER AND EVOLVE INTO AN MCS AS IT DOES SO. TORNADO THREAT LOOKS TO BE CONFINED TO AREAS NEAR THE IA BORDER AND SLIGHTLY NORTHWESTWARD INTO FAR SW MN... BUT THE STORMS MAY EVOLVE MORE INTO A COMPLEX BY THE TIME IT REACHES THE CWA. OTHER NEGATIVE FACTORS FOR TORNADOES EXIST BY THE TIME STORMS AND OR THE WARM FRONT REACH THE CWA...MOST NOTABLY LOW LEVEL CIN IS FORECAST TO BE STRONG THROUGH THE EVENING WITH VALUES OF GREATER THAT 150 J/KG. WITH THE APPROACH OF THE SHORTWAVE SHRA/TSRA COVERAGE IS EXPECTED TO EXPAND NORTHEASTWARD IN CONJUNCTION WITH INCREASING LOW LEVEL JET NOSING INTO SOUTHERN MN. CAVEAT WOULD BE MCS HUGGING THE MN/IA BORDER WHICH WOULD MITIGATE NORTHWARD DEVELOPMENT DURING THE LATE EVENING BUT WILL CONTINUE WITH LIKELY POPS FOCUSED FROM KRWF TO KMSP TO KEAU INTO THE OVERNIGHT WITH HAIL AND SOME WIND POTENTIAL CONTINUING. BULK OF ANY PRECIP THAT OCCURS TONIGHT WILL BE EXITING THE AREA BY AROUND 12Z AS WARM FRONT PUSHES INTO THE CENTRAL CWA. ..MDB.. WARM FRONT WILL LIKELY BE SUPPRESSED SOMEWHAT SOUTHWARD WITH IOWA MCS... BUT ONCE THE MCS GOES BY... FRONT SHOULD BE ABLE TO MOVE INTO SRN MN TOMORROW MORNING. SOME DIFFERENCE IN POSITIONING BETWEEN THE NAM AND GFS. NAM BRINGS IT TO ABOUT RWF/RGK WHILE GFS IS A LITTLE FARTHER NORTH AND SWINGS SFC LOW ON A MORE NORTHWARD TRACK. REGARDLESS...A GOOD SHARE OF OUR MN CWA IS AT RISK FROM SIGNIFICANT SVR WX. NAM LIFTED INDICES GO AS LOW AS -12 TOMORROW AFTERNOON WITH POCKETS OF SFC BASED CAPES OVER 6000. 250MB WIND MAX INTENSIFIES SLIGHTLY AS IT TREKS ACROSS CENTRAL MN TOMORROW MIDDAY... AND THE NAM 0-6KM SHEAR IS ON THE ORDER OF 85 TO 90 KNOTS. LCLS ON THE ORDER OF 4000-5000 FT AT INITIATION. GFS ALSO VERY IMPRESSIVE WITH SVR WX PARAMETERS BUT IT IS A COUPLE DEGREES WARMER WITH INCOMING HOT/DRY AIR AT MID LEVELS APPROACHING FROM THE SW...AND BRINGS IT A LITTLE FARTHER INTO MN. BUT SVR WX LOOKS A GOOD BET EVEN WITH THE GFS...JUST DISPLACED A BIT FARTHER NW. WILL NOT BE SURPRISED TO SEE A FEW TORNADOES. ONCE THIS GOES BY...SHORT WAVES ARE EMBEDDED IN BROAD UPPER TROUGH THAT APPEARS TO BEGIN SHEARING OUT. WILL CARRY CHC STORMS THROUGH SUNDAY NIGHT IN ALL AREAS THROUGH SVR WX THREAT WOULD MAINLY BE IN OUR SOUTHEAST COUNTIES SUNDAY. COULD BE SOME SHOWERS MONDAY IN NORTHWEST FLOW FROM MILLE LACS TO LADYSMITH AND EAU CLAIRE. AFTER THAT... BROAD WSW UPPER FLOW RETURNS AND HOT/HUMID WX MOVES IN. && .AVIATION.../00Z TAF ISSUANCE/ THE MAIN FORECAST CHALLENGE TONIGHT INTO SATURDAY MORNING ARE PRECIP CHANCES AND CEILING HEIGHTS. WARM FRONT DRAPED JUST SOUTHWEST OF MOST TAF SITES...WILL SLOWLY LIFT NORTHEAST OVER THE NEXT 24 HOURS. A SHORTWAVE TROUGH OVER EASTERN NEBRASKA...WILL TRIGGER AN AREA OF TSRAS OVER NORTHERN IOWA INTO SOUTHWEST MN OVERNIGHT. CONVECTION EXPECTED TO WANE DOWN SATURDAY MORNING...AS WARM AIR ADVANCE NORTHWARD OVER INTO SOUTHERN MN. A SFC WARM FRONT...WILL BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD. THERE IS A THREAT OF STRONG TO SEVERE STORMS MY MIDDAY SATURDAY INTO THE EVENING HOURS. MEANWHILE...CEILINGS WILL LOWER TO 500-1000 FEET AGL OVERNIGHT. VISIBILITY WILL LOWER TO 4 TO 6 MILES IN FOG. CONDS IMPROVING SATURDAY MORNING AS CEILING IMPROVE TO 2000-3500 FEET AGL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MDB/TDK/JM
Hazardous weather outlook, Aug 7, 9:37 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 937 PM CDT FRI AUG 7 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 090245- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 937 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A SURFACE LOW CONTINUES TO SPIN ACROSS CENTRAL SOUTH DAKOTA TONIGHT...WITH AN ASSOCIATED WARM FRONT EXTENDING EAST ACROSS SOUTHEAST SOUTH DAKOTA INTO FAR NORTHWEST IOWA. THE FRONT EXTENDS SOUTHEAST ACROSS IOWA INTO WEST CENTRAL ILLINOIS. A VERY UNSTABLE AIRMASS HAS DEVELOPED ALONG AND SOUTH OF THIS FRONT...THOUGH A STRONG CAP HAS KEPT THUNDERSTORMS FROM DEVELOPING UNTIL ABOUT 9 PM ACROSS WEST CENTRAL IOWA. WITH THE STRENGTHENING OF THE LLJ EXPECTED OVERNIGHT...THIS WARM FRONT WILL SLOWLY NUDGE NORTH TOWARD SOUTHERN MINNESOTA. AS THIS DOES SO...THUNDERSTORMS ARE EXPECTED TO EXPAND NORTH ALONG THE FRONT FROM CENTRAL IOWA INTO SOUTH CENTRAL MINNESOTA AND POSSIBLY AS FAR NORTH AS US 12 IN CENTRAL MINNESOTA. THIS ACTIVITY WILL MOVE EAST DURING THE NIGHT...IMPACTING AREAS PRIMARILY ALONG AND SOUTH OF A WILLMAR...TO TWIN CITIES METRO...TO CHIPPEWA FALLS LINE. GIVEN MOIST AIR MASS IN PLACE...VERY HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...WITH THE POTENTIAL FOR LOCALIZED FLOODING IN URBAN AREAS AND OTHER POOR DRAINAGE LOCATIONS. TO GO ALONG WITH THE HEAVY RAIN THREAT...LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WITH A SMALLER THREAT EXISTING FOR STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WEATHER PATTERN WILL REMAIN UNSTABLE THROUGH THE WEEKEND...AS THE SURFACE BOUNDARY REMAINS IN THE AREA. AT THIS TIME...THERE IS A CHANCE FOR SEVERE STORMS ON SATURDAY AND SUNDAY WITH THE GREATEST POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES SATURDAY. AFTERNOON HEAT INDICES WILL REACH AROUND 100 DEGREES ACROSS SOUTH CENTRAL MINNESOTA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SATURDAY EVENING AND SUNDAY.
In the hours before
Special weather statement, Aug 7, 10:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT FRI AUG 7 2009
MNZ067-075-080430-
NICOLLET-SIBLEY-
1039 PM CDT FRI AUG 7 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER NICOLLET AND SIBLEY
COUNTIES THROUGH 1130 PM CDT...
AT 1035 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAFAYETTE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE.
WINTHROP.
NEW SWEDEN.
GAYLORD.
NEW AUBURN.
ARLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4447 9460 4463 9436 4463 9426 4471 9425
4472 9421 4472 9411 4458 9389 4455 9391
4454 9390 4453 9391 4434 9442
TIME...MOT...LOC 0339Z 227DEG 28KT 4448 9440The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:04 PM CDT | Special Weather Statement | MPX | Renville | 26 min |
| Aug 8, 12:24 AM CDT | Areal Flood Advisory | MPX | Anoka, Carver, Dakota, Hennepin, McLeod, Ramsey and 3 more | 3 hr |
| Aug 8, 12:28 AM CDT | Areal Flood Advisory | MPX | Anoka, Carver, Dakota, Hennepin, McLeod, Ramsey and 3 more | 3 hr |
| Aug 8, 1:01 AM CDT | Flash Flood Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Washington | 4 hr |
| Aug 8, 1:48 AM CDT | Flash Flood Warning | MPX | Carver, Dakota, Scott, Washington | 4 hr |
| Aug 8, 4:06 AM CDT | Flash Flood Watch | MPX | Anoka, Carver, Chippewa, Dakota, Goodhue, Hennepin and 14 more | 19 hr |
| Aug 8, 4:11 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Stearns, Wright | 38 min |
| Aug 8, 4:19 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 14 more | 14 hr |
| Aug 8, 5:02 AM CDT | Areal Flood Advisory | MPX | Benton, Mille Lacs, Sherburne, Stearns, Wright | 3 hr |
| Aug 8, 5:29 AM CDT | Special Weather Statement | MPX | Benton | 61 min |
| Aug 8, 8:06 AM CDT | Severe Thunderstorm Warning | MPX | Renville | 39 min |
| Aug 8, 9:32 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 43 min |
| Aug 8, 9:43 AM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Wright | 3 hr |
| Aug 8, 3:46 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 28 min |
| Aug 8, 2:03 AM CDT | Flash Flood Warning | MPX | Dunn, Eau Claire, Pepin, Pierce | 4 hr |
| Aug 8, 8:11 AM CDT | Special Weather Statement | MPX | Polk | 49 min |
| Aug 8, 8:37 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 38 min |
| Aug 8, 9:05 AM CDT | Special Weather Statement | MPX | Barron | 40 min |
| Aug 8, 10:18 AM CDT | Special Weather Statement | MPX | Chippewa | 42 min |
| Aug 8, 10:33 AM CDT | Special Weather Statement | MPX | Saint Croix | 57 min |
| Aug 8, 10:59 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Saint Croix | 46 min |
| Aug 8, 11:58 AM CDT | Special Weather Statement | MPX | Chippewa | 47 min |
Nearby
Special Weather Statements in Minnesota, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.